Wednesday, August 26 2009
Alli Liver Damage Update
WASHINGTON ? On August 25, 2009 The Food and Drug Administration FDA announced that they are investigating reports of liver damage in patients taking alli, the only nonprescription weight loss drug approved by the agency.
Regulators with the FDA said Monday they have received more than 30 reports of liver damage in patients taking alli and Xenical, the prescription version of the drug. The reports, submitted between 1999 and October 2008, included 27 hospitalized patients, and six who suffered liver failure.
Alli Side Effects Include:
Alli Liver Damage Lawsuit
If you or a loved one have taken alli and have been diagnosed with any sort of liver damage or liver failure then call us at 1-800-883-9858 or visit Alli Liver Damage to get more information and an online form to contact us.
Thursday, August 13 2009
FDA Public Health Notification: Potentially Fatal Errors with GDH-PQQ* Glucose Monitoring Technology
* glucose dehydrogenase pyrroloquinoline quinone
FDA RECALL NEWS: Glucose Test Strips Recall - Hypoglycemia, Coma and Death
Date: August 13, 2009
Dear Healthcare Practitioner:
This is to alert you to the possibility of falsely elevated blood glucose results when using GDH-PQQ glucose test strips on patients who are receiving therapeutic products containing certain non-glucose sugars. These sugars can falsely elevate glucose results, which may mask significant hypoglycemia or prompt excessive insulin administration, leading to serious injury or death. The following provides background information on this problem, a summary of fatality reports FDA has received, and recommendations to reduce the risk. This problem can occur wherever these products are used including in-patient and out-patient healthcare facilities, and at home.
Nature of the problem
GDH-PQQ glucose monitoring measures a patient's blood glucose value using methodology that cannot distinguish between glucose and other sugars. Certain non-glucose sugars, including maltose, xylose, and galactose, are found in certain drug and biologic formulations, or can result from the metabolism of a drug or therapeutic product.
When these non-glucose sugars are present in the patient's blood, using a GDH-PQQ glucose test strip will produce an elevated glucose result which may suggest the need for clinical action. This can lead to inappropriate dosing and administration of insulin, potentially resulting in hypoglycemia, coma, or death.
In addition, cases of actual hypoglycemia may go unrecognized if the patient and healthcare practitioner rely solely on the test result obtained with the GDH-PQQ glucose test strips.
Other glucose test strip methodologies are not affected by the presence of non-glucose sugars . The unaffected methods are glucose oxidase, glucose dehydrogenase nicotine adenine dinucleotide (GDH-NAD), or glucose dehydrogenase flavin adenine dinucleotide (GDH-FAD).
Laboratory-based blood glucose assays do not use GDH-PQQ methodology and are not subject to falsely elevated results from non-glucose sugars.
*** Within the U.S., Gamimune N 5% has not been manufactured since December 2005, and no lots are in distribution in the U.S.
In addition, an Advice for Patients can be found on the FDA Consumer website.
Reports received by FDA
From 1997-2009, FDA received 13 reports of death associated with GDH-PQQ glucose test strips in which there was documented interference from maltose or other non-glucose sugars. Six of the 13 deaths have occurred since 2008 despite FDA's efforts to communicate the risk. The deaths occurred in healthcare facilities. Ten of the 13 patients were receiving Extraneal (icodextrin) peritoneal dialysis solution for renal failure. Three of the 13 patients were receiving maltose-containing substances; one was receiving Potacor R, one was receiving Octagam (IVIG), and another was receiving an infusion that contained maltose. Patients were treated with insulin doses or insulin drips that were guided by falsely elevated results.
Eight reports specified that test result values generated on GDH-PQQ test strips were 3 to 15 times higher than corresponding laboratory results. For example, in one patient the GDH-PQQ system generated a result of 200 mg/dL while the laboratory result was 19 mg/dL. In another case, a patient undergoing peritoneal dialysis with Extraneal was tested with a GDH-PQQ test strip which gave a result of 193 mg/dL, while the result obtained using a laboratory instrument was 8 mg/dL.
Some reports indicated that serious patient injury, such as hypoglycemia, confusion, neurologic deterioration, severe hypoxia, brain damage, and coma occurred prior to death.
FDA is working with manufacturers to address patient safety problems with GDH-PQQ glucose test strips and will continue to monitor adverse events associated with these products.
Reporting adverse events
FDA requires hospitals and other user facilities to report deaths and serious injuries associated with the use of medical devices. If you suspect a reportable adverse event associated with a glucose meter or glucose test strip, you should follow the reporting procedure established by your facility. Prompt reporting of adverse events can improve FDA's understanding of and ability to communicate the risks associated with devices and assist in the identification of potential future problems associated with medical devices. If you suspect a falsely elevated blood glucose value associated with a non-glucose sugar interference, include information about the associated drug or biologic product in your adverse event report.
We also encourage you to report any medical device adverse events related to glucose meters or glucose test strips that do not meet the requirements for mandatory reporting. You can report these directly to the device manufacturer or to MedWatch, the FDA's voluntary reporting program. This can be done online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm, by phone at 1-800-FDA-1088, by FAX at 1-800-FDA-0178; or by mailing FDA form 3500 (download from http://www.fda.gov/Safety/MedWatch/HowToReport/DownloadForms/default.htm) to MedWatch, 5600 Fishers Lane, Rockville, MD 20857-9787.
Getting more information
If you have questions about this Notification, please contact FDA's Office of Surveillance and Biometrics by e-mail at firstname.lastname@example.org or by phone at 301-796-6640.
FDA Medical Device Public Health Notifications are available on the Internet at http://www.fda.gov/MedicalDevices/Safety/AlertsandNotices/PublicHealthNotifications/default.htm. You can also be notified through email each time a new Public Health Notification is added to our web page. To subscribe, visit: http://service.govdelivery.com/service/subscribe.html?code=USFDA_39.
Daniel G. Schultz, MD
Thursday, August 13 2009
GDH-PQQ (glucose dehydrogenase pyrroloquinoline quinone) Glucose Monitoring Technology
[Posted 08/13/2009] FDA notified healthcare professionals of the possibility of falsely elevated blood glucose results when using GDH-PQQ glucose test strips on patients who are receiving therapeutic products containing certain non-glucose sugars. These sugars can falsely elevate glucose results, which may mask significant hypoglycemia or prompt excessive insulin administration, leading to serious injury or death.
GDH-PQQ glucose monitoring measures a patient's blood glucose value using methodology that cannot distinguish between glucose and other sugars. Certain non-glucose sugars, including maltose, xylose, and galactose, are found in certain drug and biologic formulations, or can result from the metabolism of a drug or therapeutic product. The FDA Public Health Notification provides a list of GDH-PQQ Glucose Test Strips and recommends that healthcare practitioners avoid using GDH-PQQ glucose test strips in healthcare facilities or take steps to never use them on patients receiving interfering substances.
FDA encourages the voluntary reporting of any medical device adverse events related to glucose meters or glucose test strips that do not meet the requirements for mandatory reporting. Adverse events should be reported to the FDA's MedWatch Adverse Event Reporting program online, by phone [1-800-332-1088], or by returning the postage-paid FDA Form 3500 by mail [to MedWatch, 5600 Fishers Lane, Rockville, MD 20852-9787] or fax [1-800-FDA-0178].